Missouri, 2004Damaging Wind in Missouri, May 2, 2004
May 2, 2004 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 2, 12:30 AM CST, 12 hours 4 minutes earlier.
Area forecast discussion, May 2, 12:30 AM CST, 12 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 AM CDT SUN MAY 2 2004
.DISCUSSION...
FORECAST CONCERNS: DENSE FOG THIS MORNING...SHOWERS/THUNDER THIS
AFTERNOON AND FROST POTENTIAL MONDAY MORNING.
VIS/FOG SATELLITE PICTURE SHOWING AN ENHANCED AREA OF LOW CLOUDS/FOG
DEVELOPING OVER FAR SOUTHWEST MISSOURI AS OF 1 AM. GROVE OKLAHOMA
AND NORTHWEST PORTIONS OF ARKANSAS ALREADY AT A QUARTER OF A MILE.
WILL MAKE SOME CALLS THIS MORNING AS TO WHETHER TO ADD A DENSE FOG
ADVISORY...OR LEAVE PATCHY DENSE FOG IN THE ZONES INSTEAD.
UPSTREAM SHORT WAVE ALREADY PRODUCING A BAND OF MID LEVEL CLOUDS AND
SOME WEAK REFLECTIVITY RETURNS OVER SOUTHERN NEBRASKA AND NORTHERN
KANSAS. MODELS HAVE BEEN ADVERTISING AN INCREASE IN AREAL COVERAGE
AND QPF AMOUNTS FOR THE PAST SEVERAL RUNS...AND THIS SEEMS
REASONABLE DUE TO THE STRENGTH OF THE UPPER SHORT WAVE...SHARP 50H
TEMPS...AND STEEP LAPSE RATES BY THIS AFTERNOON OVER THE FORECAST
AREA. CROSS SECTIONS OVER THE AREA DOES INDICATED ENOUGH INSTABILITY
TO PRODUCE AN ISOLATED THUNDERSTORM OR TWO.
ANYWAY...THIS SHORT WAVE QUICKLY MOVES SOUTHEAST OF THE AREA BY THIS
EVENING WITH STRONG SUBSIDENCE IN ITS WAKE. LATEST MODEL INFORMATION
FOR MONDAY MORNING MAY INDICATE ENOUGH MIXING IN LOW LEVELS TO KEEP
SURFACE WINDS FROM DECOUPLING. HOWEVER...GRADIENT IS NOT STRONG AND
ANY COLD AIR ADVECTION ENHANCEMENT SHOULD KEEP AS LEAST THE
SHELTERED VALLEYS AND LOW LYING AREAS TO FALL INTO THE LOW TO MID
30S. WILL KEEP PATCHY FROST IN THE ZONES...BUT LATER SHIFTS WILL
NEED TO LOOK AT ADDITIONAL INFORMATION AND SEE IF A FROST ADVISORY
IS WARRANTED.
THE UPPER LEVEL FLOW BECOMES LESS AMPLIFIED BY MID WEEK.
HOWEVER...ANOTHER COLD FRONT MOVES AS FAR SOUTH AS NORTHERN
MISSOURI BY TUESDAY NIGHT/WEDNESDAY. HAVE INCREASED CLOUD COVER A
BIT...BUT WITH THE UPPER FLOW WNW...AND BECOMING INCREASINGLY
WESTERLY...DONT BELIEVE THE COLD FRONT WILL MOVE INTO SOUTHERN
MISSOURI AT THIS TIME.
NO CHANGES IN THE EXTENDED PERIOD WITH THE MAIN JET AXIS ACROSS THE
NORTHERN PLAINS. THEREFORE...DONT SEE ANY SIGNIFICANT CHANCE OF
PRECIPITATION AFTER TOMORROW THROUGH THE NEXT 5 TO 7 DAYS.
JLT
&&
.AVIATION...
HAVE ALREADY ADDED SOME FOG TO THE KSGF AND KJLN TAFS FOR THE
OVERNIGHT PERIOD. OTHERWISE...FOG SHOULD BURN OFF FAIRLY QUICKLY SUN
MORNING...BUT DIURNAL CUMULUS SHOULD QUICKLY DEVELOP LATE IN THE
MORNING. HAVE ADDED A PROB30 FOR SHOWER ACTIVITY SUN AFTERNOON.
CLOUD BASES SHOULD GENERALLY BE VFR DURING THAT TIME.
DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.
WFO SGF
Hazardous weather outlook, May 2, 12:00 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 2 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031023-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT SUN MAY 2 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS PRODUCING NICKEL SIZE HAIL AND 60 MPH WIND
PATCHY FROST TONIGHT
AREAS AFFECTED AND TIMING:
THUNDERSTORMS OVER SOUTHEAST KANSAS WILL SPREAD EASTWARD ACROSS
CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON...ENDING OVER SOUTH
CENTRAL MISSOURI BY EARLY EVENING.
PATCHY FROST WILL ALSO BE POSSIBLE BETWEEN 4 AND 8 AM IN LOW LYING
AREAS OVERNIGHT.
DISCUSSION:
COLD AIR ALOFT COUPLED WITH LIFT ASSOCIATED WITH A MID LEVEL JET OF
STRONGER WINDS WILL RESULT IN SCATTERED THUNDERSTORMS THIS
AFTERNOON. WHILE THE STORMS WILL LIKELY PRODUCE ONLY LIMITED
RAINFALL...HAIL TO THE SIZE OF NICKELS WILL BE POSSIBLE. WIND GUSTS
TO 60 MPH WILL ALSO BE POSSIBLE DUE TO DRY AIR ALOFT.
ADDITIONAL INFORMATION: AREA SHERIFF DEPARTMENTS INDICATE FLOOD
WATERS FROM OVER THE WEEKEND HAVE MOSTLY FALLEN BACK TO NORMAL
LEVELS ACROSS THE REGION. RAINFALL FROM THE STORMS THIS AFTERNOON
IS EXPECTED TO BE LIGHT ENOUGH TO MINIMIZE THE THREAT OF ADDITIONAL
FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE
OF ANY SEVERE WEATHER WHICH MAY OCCUR TODAY. HOWEVER...IF SEVERE
WEATHER IS OBSERVED...PLEASE USE NORMAL COMMUNICATION PROCEDURES
TO RELAY INFORMATION.
RUNNELS/WATSON
Thunderstorm Wind, Jasper
- When
- May 2, 12:34 PM CST
- Where
- Jasper County, Joplin
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.083, -94.517
Downburst winds produced intermittent damage in a 30 yard wide area near the intersection of 15th and Rangeline. Damage occurred to the roof and several sheds of a lumber store. Minor damage occurred at Wal-Mart along with several shattered car windows.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, May 2 to 7, 200418 injured · $8.1 million · 5 events
- Tornadoes in Georgia, May 2, 20046 injured · $550,000 · F1 · 2 events
- Tornado and Damaging Winds in Virginia, May 2, 20044 injured · $41,000 · F1 · 5 events
- Damaging Winds in Maryland, May 2, 2004$105,000 · 60 kt wind · 2 events
- Tornado and Damaging Winds in North Carolina, May 2, 2004$15,000 · F1 · 9 events
- Tornado in Virginia, May 2, 2004$8,000 · F1 · 1 event
- Damaging Winds in Maryland, May 2, 2004$24,000 · 55 kt wind · 5 events
- Damaging Wind in Alabama, May 2, 2004$25,000 · 55 kt wind · 1 event
- Lightning Strike in Illinois, May 2, 2004$25,000 · 1 event
- Hail and Damaging Winds in Florida, May 2, 2004$12,000 · 1 in hail · 12 events
- Hail and Damaging Winds in South Carolina, May 2, 200450 kt wind · 10 events
- Hail and Damaging Winds in South Carolina, May 2, 200455 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397964.